Tuesday, June 7, 2011

Cymbalta Withdrawal - Please Read

Wondering where I have been? Here goes!


I'm sure many of you know that I have Fibromyalgia. I was diagnosed almost 6 years ago and have been battling this disease ever since. I have my ups and downs and it's not fun but I just keep reminding myself that it could be worse.


When I was first diagnosed my rheumotoligist put me on pain killers to help ease the pain. When I first started taking the pain killers I was so happy. They were a miracle drug. I felt like a normal person again. I had no pain and I could do everything I used to do with no trouble at all. That is until my body became addicted to the medicine two months later. The pain came back and the Doctor upped my dosage several times before I realized that I was addicted and needed to go off of the medicine. I slowly weened myself off and had the worst week of my life after I stopped taking it. I felt like a crazy person. I cried, I screamed, I had headaches, nausea, anxiety and I felt like everything in the world was wrong. I just wanted to die.


After that horrible experience I swore I would never go on pain killers again. It is not worth going through such a horrible withdrawal. It was really that bad!


Last year the drug, Cymbalta was approved for Fibromyalgia patients. It is normally used for patients with depression but for some reason the FDA decided that it was okay to use it on Fibro patients also. I am telling you that they are wrong! This drug should never be offered to anyone other then someone suffering with depression. If only I knew 9 months ago what I know now. This drug is scary and I would have never gone on it if I would have known what it can do to a person.


After reading on message boards that my experience with Cymbalta is the same as so many others, I decided that I need to go off of this drug that is making me feel crazy. This drug has messed with my body and my mind from the day I started taking it. It may have helped with the pain at first but that relief eventually went away and this drug turned me into a person that I have never known and one that I don't want to be.



Through the past 9 months you have seen posts from me telling you that I felt "blah", have no motivation to lose weight anymore, have no motivation for anything, and just feel like I am depressed. I now realized about 9 months later that this was caused by Cymbalta. Whatever is in it completely numbed me. I didn't have normal emotions, I didn't care about anything, I felt like a slug, didn't want to get off the couch all winter, didn't have any ambition or motivation to lose weight, and gained twenty pounds.


I had no idea that my medicine was causing all of these problems for so long until I did a little research and realized that hundreds, if not thousands of other people are or have already experienced the exact same reaction from Cymbalta. I wish I would have done my research sooner. I really thought that I was in a funk from the Fibromyalgia and I just needed to get myself out of it. I got really scared when I realized that nothing I did made me feel like myself. I just felt so blah!

Now I realize that if you are taking Cymbalta for pain that it can cause depression. This medicine alters everything in your mind. That is why it helps depression patients. It completely numbed me and made me not care about anything.


If you are considering going on Cymbalta for pain please do your research first. This drug is horrible and so strong and you really need to consider the side effects that so many suffer before you decide to take this medicine. I know that when you are desperate for pain relief you are willing to try anything. I understand that feeling. I don't know if I would have turned the medicine down if someone would have told me what it would do to me. I probably would have decided that it couldn't be that bad and that I would be in the 2% that don't have any side effects. When you are in pain and so desperate for help it is hard to think straight.





As of today I have been completely off of Cymbalta for a little over two weeks. I slowly weened myself off but unfortunately still had to suffer with horrible, terrifying withdrawal.


The past almost three weeks I have felt like a crazy person. I have suffered with headaches, nausea, crazy thoughts, crazy dreams, crying for no reason, screaming for no reason, irrational anger and so much more.


My two least favorite side effects were the "Brain zaps" and the 10 pounds I gained in the last 3 weeks. I'm not kidding I really gained 1o pounds in the last three weeks. I felt ravenous at first so I ate everything I could find. Then I just felt like my emotions were everywhere so I ate. Pretty much every withdrawal feeling I had made me want to eat.


You are probably wondering what "brain zaps" are. It feels like wind blowing through your ears very loudly, you feel a little dizzy, and feel like a zap in you head and then it is over. It only last a few seconds each time but let me tell you that when I first went off of the Cymbalta I had these "brain zaps" every few seconds. At first it was every time I moved and then it became less frequent and only when I would turn my head. It was a horrible feeling and it really is so hard to explain it.

As of today I am finally over all symptoms of withdrawal. Only with God's help was I able to get off of this medicine. I cried and prayed and prayed and cried so many times in the past few weeks. Going through this withdrawal was one of the scariest things I have ever had to face. Only God could have gotten me through it. It was so bad that I was actually having suicidal thoughts at times. It was scary. The worst part is that no one understood what I was going through. Which of course made me feel even more alone.


I just gave it all to God and asked him to get me through it. It was much easier to get through when I realized that God was in control of it not me. The hardest part was trying to function normal daily for my family. We had family functions, kindergarten graduation, birthday parties, etc... Everyone was expecting me to be normal, act normal, take care of my kids, my house and cook meals. It was really hard to hold it all together under all of that stress. But with God's help it was possible!


I am symptom free now and although I am 10 pounds heavier I don't regret for a second getting off that nasty medicine. Right now I have a horrible head cold (possibly bronchitis) and I can't think or do anything. I have felt like this since Sunday and today is Thursday and it just keeps getting worse.

I hope by this time next week I am cold free and can get my life back on track. I notice a difference already in the way I feel and act now that I am off of the
Cymbalta. I forgot that I used to be silly and funny and love to goof around. It has been so much fun feeling like me again!

If you are considering taking any type of drug please do your research first. Sometimes it's just not worth it. I would rather live with pain for the rest of my life then feel the way I did on a mind altering drug.



9 comments:

safire said...

That drug sounds scary! You are so strong for going off of it fighting the withdrawal symptoms.

I hope you all the best!

Kristy said...

I have a friend who was on Cymbalta for about 4 years. She tried several time to get off of it and could not handle the side effects. She finally did it last winter. Good for you to stick to it and do it now!

Secret Mom Thoughts said...

Sounds like a scary drug. thanks for the warning. I'm sure you helped many people today.

fancy nancy said...

Oh no! That sounds scary! I'm glad you are on the mend mentally!! Is there any alternative?

Anonymous said...

I am proud of you for going off of it. A good friend told me that you need to rely and ask help from the people god puts in our lives. Please don't suffer alone again. Ask for help, how hard that may be. Stubborness runs in the family!
Love you lots!
kristin

AngieG2000 said...

I'm so glad to see you back, and I'm really glad that you were able to successfully ween off of the Cymbalta. That sounds like a horrible experience, but I'm glad you are feeling better now. I love how honest you are in all your blog posts. Your honesty is refreshing and makes it so easy to relate to you. Thanks so much.
~Angie

Jessica @ Pudget: Losing Weight On A Budget said...

Thanks so much for all of your support! :)

Diandra said...

There's an award for you at http://slimandhealthybymagic.blogspot.com ...

Anonymous said...

I also have fibro. I began taking Cymbalta closer to the beginning of the year. Never in a million years did I know all that was to follow, once my dr opted to switch me to Savella. Everything that you've mentioned is absolutely correct. The bad thing is that with pain, severe brain fog, exhaustion, etc., I simply chalked all my symptoms up as "this is fibro!"

Well Cymbalta withdrawal is a monster. I regret not taking control of my health, & being a more informed consumer. I would never recommend this med. I felt withdrawals from this med after day 1. Brain zaps, dizziness, vertigo, head and body aches. Thought I was really tripping until I read what others had posted. My advice: educate yourself about this disease, take control of your journey with fibro! Talk about with others...don't suffer in silence...this IS NOT in our minds. This is real!

Blog Widget by LinkWithin